Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Charleston, SC

June 15, 2017Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 15, 2017, 4:02 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 4:02 PM EDT (20:02 UTC)
Expired
Jun 15, 2017, 4:45 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 116 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:10 PM EDTHAIL 0.71 Wsw Wando, SCDIME SIZE HAIL REPORTED IN NELLIEFIELD PLANTATION. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS52 KCHS 152002
SVRCHS
SCC015-019-152045-
/O.NEW.KCHS.SV.W.0067.170615T2002Z-170615T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
402 PM EDT THU JUN 15 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Berkeley County in southeastern South Carolina...

* Until 445 PM EDT

* At 402 PM EDT, a severe thunderstorm was located near Naval Weapons
  Station Charleston, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Charleston, Mount Pleasant, Goose Creek, Awendaw, Boone Hall
  Plantation, Mount Pleasant Regional Airport, Daniel Island and
  Wando.

This warning includes I-526 between mile markers 24 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3289 7964 3280 7993 3284 7993 3285 7994
      3297 7996 3302 7981
TIME...MOT...LOC 2002Z 329DEG 5KT 3293 7986 

HAIL...0.88IN
WIND...60MPH
 
$$
3 follow-up statements
861 
WWUS52 KCHS 152016
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
416 PM EDT THU JUN 15 2017

SCC015-019-152045-
/O.CON.KCHS.SV.W.0067.000000T0000Z-170615T2045Z/
Charleston SC-Berkeley SC-
416 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...

At 415 PM EDT, a severe thunderstorm was located near Naval Weapons
Station Charleston, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Charleston, Mount Pleasant, Goose Creek, Awendaw, Boone Hall
Plantation, Mount Pleasant Regional Airport, Daniel Island and Wando.

This warning includes I-526 between mile markers 24 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3289 7964 3280 7993 3284 7993 3285 7994
      3297 7996 3302 7981
TIME...MOT...LOC 2015Z 342DEG 3KT 3292 7986 

HAIL...1.00IN
WIND...60MPH
 
$$
120 
WWUS52 KCHS 152031
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
431 PM EDT THU JUN 15 2017

SCC015-019-152045-
/O.CON.KCHS.SV.W.0067.000000T0000Z-170615T2045Z/
Charleston SC-Berkeley SC-
431 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...

At 430 PM EDT, a severe thunderstorm was located near Naval Weapons
Station Charleston, and is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Charleston, Mount Pleasant, Goose Creek, Mount Pleasant Regional
Airport, Daniel Island, Wando and Cainhoy.

This warning includes I-526 between mile markers 24 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3285 7988 3284 7993 3286 7994 3297 7996
      3300 7984 3290 7972
TIME...MOT...LOC 2030Z 047DEG 2KT 3292 7989 

HAIL...0.88IN
WIND...60MPH
 
$$
514 
WWUS52 KCHS 152041
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
441 PM EDT THU JUN 15 2017

SCC015-019-152050-
/O.EXP.KCHS.SV.W.0067.000000T0000Z-170615T2045Z/
Charleston SC-Berkeley SC-
441 PM EDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES WILL EXPIRE AT 445 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  Gusty winds
of 40 to 50 mph along with small hail are still possible.

LAT...LON 3285 7988 3284 7993 3286 7994 3297 7996
      3300 7984 3290 7972
TIME...MOT...LOC 2040Z 329DEG 5KT 3291 7988 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 15, 3:17 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
317 PM EDT Thu Jun 15 2017

.SYNOPSIS...
A summer-like pattern will continue through early next week as the
area remains between Atlantic High pressure and an inland surface
trough.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Isolated to scattered convection may persist into the early
evening hours, primarily driven by the sea breeze and convective
outflows. Overall coverage looks fairly low given continued
mid-level capping. Overnight, dry weather anticipated with lows
in the lower 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Minimal changes to the weather are expected in the short term. Our
area will remain between Atlantic high pressure well offshore and an
inland trough. A few weak disturbances in the mid-to-upper levels
may move over or nearby our area in the short term, bringing periods
of increased convective activity. However, it is too difficult to
time the exact location and strength of these weak features. S to SW
surface flow will allow plenty of moisture to stream into the area.
PWATs near 2" combined with good instability is prompting us to keep
POPs a bit above climo, especially inland where CAPE values will be
near 1,500 J/kg daily. Highs are basically near normal for this time
of year.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Broad upper level trough will work its way across the eastern US
early next week, with the majority of the energy from this feature
remaining north of the area. Warm/moist airmass remains in place in
the low levels, keeping the chance for afternoon showers and
thunderstorms in the forecast. Low pressure may develop and move
into the northern Gulf of Mexico middle of next week, which would
likely provide a surge of moisture and the associated precip chances
locally, but confidence is low in this feature's development and
track, so have not made any major adjustments yet. Opted for near
climo temps through the period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Isolated afternoon and evening convection is possible around KCHS
this afternoon so we included a TEMPO SHRA. Less coverage expected
in southeast GA given the weaker cumulus field.

Extended Aviation Outlook: Mainly VFR. Brief flight restrictions are
possible in afternoon showers/thunderstorms.

&&

.MARINE...
Gentle SW to S winds tonight with weak nocturnal surging producing
winds around 15 kt over outer portions of the nearshore waters.
Seas 2 to 3 ft.

Friday through Tuesday: The southeast coast will reside between
Atlantic high pressure well offshore and an inland trough through
early next week. A front will approach from the northwest on
Tuesday. A light breeze will prevail across the coastal waters,
increasing to moderate with the normal warm season nocturnal surges
and afternoon sea breezes. Seas will generally be 2-4 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...MS
LONG TERM...CEB
AVIATION...JRL/MS
MARINE...JRL/MS
Hazardous weather outlook, Jun 15, 3:32 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
332 AM EDT Thu Jun 15 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-160745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
332 AM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 15, 2:38 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
238 PM EDT THU JUN 15 2017

SCZ045-050-151900-
Inland Berkeley-Charleston-
238 PM EDT THU JUN 15 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 238 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Awendaw, or 12 miles west of McClellanville,
moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Awendaw and Garris Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 7965 3306 7982 3320 7965 3315 7947
TIME...MOT...LOC 1838Z 220DEG 14KT 3306 7968

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:38 PM EDTSpecial Weather StatementCHSBerkeley22 min
Jun 15, 4:47 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston88 min
Jun 15, 5:03 PM EDTSpecial Weather StatementCHSCharleston27 min
Jun 15, 5:31 PM EDTSevere Thunderstorm WarningCHSCharleston, Dorchester35 min
Jun 15, 7:22 PM EDTSpecial Weather StatementCHSDorchester23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.